Volume 18, issue 2 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Solvable groups, free divisors and nonisolated matrix singularities II: Vanishing topology

James Damon and Brian Pike

Geometry & Topology 18 (2014) 911–962

In this paper we use the results from the first part to compute the vanishing topology for matrix singularities based on certain spaces of matrices. We place the variety of singular matrices in a geometric configuration of free divisors which are the “exceptional orbit varieties” for representations of solvable groups. Because there are towers of representations for towers of solvable groups, the free divisors actually form a tower of free divisors n, and we give an inductive procedure for computing the vanishing topology of the matrix singularities. The inductive procedure we use is an extension of that introduced by Lê–Greuel for computing the Milnor number of an ICIS. Instead of linear subspaces, we use free divisors arising from the geometric configuration and which correspond to subgroups of the solvable groups.

Here the vanishing topology involves a singular version of the Milnor fiber; however, it still has the good connectivity properties and is homotopy equivalent to a bouquet of spheres, whose number is called the singular Milnor number. We give formulas for this singular Milnor number in terms of singular Milnor numbers of various free divisors on smooth subspaces, which can be computed as lengths of determinantal modules. In addition to being applied to symmetric, general and skew-symmetric matrix singularities, the results are also applied to Cohen–Macaulay singularities defined as 2 × 3 matrix singularities. We compute the Milnor number of isolated Cohen–Macaulay surface singularities of this type in 4 and the difference of Betti numbers of Milnor fibers for isolated Cohen–Macaulay 3–fold singularities of this type in 5.

matrix singularity, determinantal variety, vanishing cycles, Milnor number, singular Milnor number, Cohen–Macaulay singularities, free divisors, deformation codimension
Mathematical Subject Classification 2010
Primary: 32S30
Secondary: 17B66, 14M05, 14M12
Received: 12 September 2012
Revised: 16 April 2013
Accepted: 3 August 2013
Published: 7 April 2014
Proposed: Walter Neumann
Seconded: Simon Donaldson, Yasha Eliashberg
James Damon
Department of Mathematics
University of North Carolina
Chapel Hill, NC 27599-3250
Brian Pike
Department of Computer and Mathematical Sciences
University of Toronto Scarborough
1265 Military Trail
Toronto, ON M1C 1A4